Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

US FDA reviewing the safety of LHRH agonists

Posted May 03 2010 12:00am


For many years it has been understood by specialists that hormonal treatment of prostate cancer patients with luteinizing hormone releasing hormone (LHRH) agonists also known as gonadatropin releasing hormone or GnRH agonists is associated with metabolic side effects that include risks for cardiovascular disease and diabetes. However, in the past couple of years the data substantiating this risk has become better characterized.

Perhaps more importantly, we are now living in a legal, political, and socioeconomic environment (at least in the USA)  in which the idea that drugs have side effects has gradually become less and less acceptable (despite the fact that this is a well understood scientific inevitability).

The consequence is that the FDA has just stated that it is “evaluating” whether LHRH agonists “may increase the risk of diabetes and certain cardiovascular diseases (heart attack, sudden cardiac death, stroke) in men receiving these medications for the treatment of prostate cancer.” The “New” Prostate Cancer InfoLink is happy to be able to inform the FDA that this is most certainly the case, in at least some patients. The question that may be worth study, however, is exactly how much LHRH agonists may increase that risk compared to non-use of these treatments or use of alternative treatments, and whether it is clinically significant in specific subsets of all prostate cancer patients.

The FDA’s statement goes on to be clear (in bold type) that:

  • “FDA’s review is ongoing. The agency has not made any conclusions about [LHRH] agonists and whether they increase the risk of diabetes and cardiovascular disease in patients receiving these medications for prostate cancer.”

It also makes a number of specific recommendations:

  • “Healthcare professionals should be aware of these potential safety issues and carefully weigh the benefits and risks of GnRH agonists when determining treatment.”
  • “Patients receiving [LHRH] agonists should be monitored for development of diabetes and cardiovascular disease.
  • “Health care professionals should manage cardiovascular risk factors for patients, such as smoking and increases in blood pressure, cholesterol, blood sugar, and weight, according to current clinical practice.”
  • “Patients should not stop their treatment with [LHRH] agonists unless told to do so by their healthcare professional.”

In March of this year the American Heart Association, the American Urology Association, and the American Cancer Society published a joint science advisory that gave exactly the same recommendations which certainly ought to have been well understood by almost any clinician who considered him or herself competent to manage and treat patients with prostate cancer.

Hormonal therapy has been at the heart of management for advanced forms of prostate cancer for 60+ years. The idea that hormonal manipulation has metabolic side effects is hardly new. Indeed the reason that LHRH agonists become popular at all was because they were associated with significantly fewer cardiovascular side effects than diethylstilbestrol (DES), which was the form of hormone therapy most commonly used throughout the late 1970s and early 1980s.

The problem that we are really dealing with here is the use of hormone therapy in men who have relatively early stages of disease to “manage” their PSA level. This type of application of LHRH therapy is not justified by good scientific data. We barely have any data to suggest that early use of hormonal therapy in men with metastatic or node-positive prostate cancer may affect their survival. We have absolutely no good data to suggest that using hormone therapy as first-line therapy in a patient with no evident signs or symptoms of node-positive disease or metastatic disease has any long-term benefit whatsoever. So in patients of this type it is most certainly fair to ask whether the benefits of treatment are outweighed by the risks of metabolic side effects.

Post a comment
Write a comment:

Related Searches